Marginal Zone Lymphoma Complicated by Protein Losing Enteropathy
Protein-losing enteropathy (PLE) is a rare syndrome of gastrointestinal protein loss that may complicate a variety of diseases. This excessive protein loss across the gut epithelium can be explained by several mechanisms, such as augmentation of the intestinal mucosal capillary permeability, mucosal disruption, intestinal or mesenteric vasculitis, and lymphangiectasia. However, these pathophysiologic alterations of the gut are closely linked to the underlying cause, and primary treatment for PLE should be directed at the underlying condition. Here, we report a female patient with rheumatoid arthritis who developed severe PLE due to AA amyloidosis and was successfully treated with octreotide. She had been suffered from rheumatoid arthritis for 18 years, and her arthritic symptoms at the time of presentation were not definite but manifested as severe diarrhea and general edema with hypoalbuminemia. PLE due to gastrointestinal amyloidosis was confirmed by increased fecal α1-antitrypsin clearance and a colonoscopic biopsy that was positive for amyloid deposits. The diarrhea dissipated with conventional treatment, but the general edema resolved only after introducing a long-acting somatostatin analog (octreotide), along with a gradual recovery of the serum albumin level. This case teaches us that in the case of PLE due to AA amyloidosis that is refractory to conventional treatment, the administration of octreotide should be considered.